Hail, Wythe
- When
- August 9, 4:53 PM EST
- Where
- Wythe County, 2 mi WNW of Max Meadows
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.981, -80.963
A broad upper trough persisted across the eastern half of the United States. Meanwhile, a cold front was approaching the area from the west.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A broad upper trough persisted across the eastern half of the United States. Meanwhile, a cold front was approaching the area from the west. Scattered afternoon and evening showers and thunderstorms developed across the region in the warm, humid air mass that was present in advance of the front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 4:26 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 526 PM EDT THU AUG 9 2012 .SYNOPSIS... A STRONG UPPER LEVEL TROUGH WILL PASS ACROSS THE GREAT LAKES OF FRIDAY...DRAGGING A COLD FRONT ACROSS OUR AREA DURING THE AFTERNOON AND EVENING. THUNDERSTORM ACTIVITY WITH THIS SYSTEM WILL BE WIDESPREAD ACROSS OUR AREA...WITH A FEW STORMS BECOMING STRONG TO SEVERE. ONCE THE COLD FRONT MOVES EAST OF THE AREA LATE FRIDAY EVENING...HIGH PRESSURE WILL BUILD IN...BRINGING COOLER AND DRIER AIR IN FOR THE REMAINDER OF THE WEEKEND AND THE EARLY PART OF NEXT WEEK. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... AS OF 522 PM EDT THURSDAY... ISSUED A QUICK ZFP UPDATE TO INCREASE POPS MARKEDLY ACROSS THE SW AS HEAVY RAIN AND EMBEDDED THUNDER IS HOLDING TOGETHER PRETTY WELL OUT OF TN. CONSIDERING ITS SLOW MOVEMENT...WILL NEED TO WATCH FOR WATER PROBLEMS TONIGHT NW NC AND INTO TAZEWELL. HAVE UPDATED HWO AND INTRODUCED HVY RAIN IN THE WX GRIDS. THINKING THAT SOME OF THIS RAIN WILL HOLD TOGETHER INTO THE PSK/BCB CORRIDOR WITH SOME SCATTERED STORMS DEVELOPING OUT AHEAD OF IT. IF ANY STORMS REMAIN STRONG THEY WOULD BE MAINLY ACROSS NW NC AND EXTREME SW VA. AS OF 400 PM EDT THURSDAY... CLOUD COVER MOVING ACROSS THE AREA THIS MORNING AND AFTERNOON PROVED HELPFUL IN LIMITING INSTABILITY...AND THEREFORE THUNDERSTORM DEVELOPMENT ACROSS THE MOUNTAINS THIS AFTERNOON. HOWEVER WILL BE KEEPING AN EYE ON A THUNDERSTORM COMPLEX MOVING ACROSS EASTERN TENNESSEE THROUGH THE EARLY HALF OF THE EVENING AS SHORT RANGE MODELS ARE EXPECTING SOME OF THIS ACTIVITY TO MOVE INTO THE NORTH CAROLINA MOUNTAINS...AS WELL AS PARTS OF THE MOUNTAIN EMPIRE. THAT STATED...LATEST RADAR IMAGERY INDICATES THAT THESE STORMS ARE WEAKENING...AND CAPE VALUES ACROSS THE MOUNTAINS APPEAR TO BE MORE MODEST COMPARED TO PREVIOUS DAYS...AND BELIEVE THAT MOST OF THESE STORMS WILL REMAIN BELOW SEVERE LIMITS FOR THE EVENING. FOR FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE MORNING AND AFTERNOON FROM WEST TO EAST AS A STRONG UPPER LEVEL TROUGH SWINGS INTO THE LOWER GREAT LAKES...BRINGING A STRONG COLD FRONT TOWARD OUR AREA. BELIEVE THAT THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS IN BATCHES DURING THE EARLY HALF OF THE AFTERNOON...AND WILL SOLIDIFY INTO MORE OF A LINE AS THE TROUGH PUSHES INTO THE PIEDMONTS DURING THE EVENING. STILL LOOKING AT THE MAIN THREAT WITH THESE STORMS TO BE LOCALLY STRONG WINDS...HOWEVER HEAVY RAIN WILL ALSO BE POSSIBLE WHERE STORMS BEGIN TO TRAIN. && .SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/... AS OF 400 PM EDT THURSDAY... QUITE A CHANGE IN AIRMASS COMING THIS PERIOD...BUT WILL BE DEALING WITH LINGERING STORMS FRIDAY EVENING AS FRONT PUSHES EAST WITH STRONG UPPER SUPPORT SHIFTING TO OUR NW. GFS SEEMS TO BE QUICKER IN CLEARING THINGS AWAY FROM OUR AREA BY FRIDAY NIGHT WHILE THE ECMWF/NAM/SREF HOLD ONTO THE CONVECTION A LITTLE LONGER. WENT WITH CATEGORICAL POPS IN THE PIEDMONT FRIDAY EVENING TAPERING TO CHANCE IN THE WEST...THEN LOWER POPS TO SLIGHT/LOW CHANCE OVERNIGHT GIVEN THAT THE UPPER SHORTWAVE/TROUGH REMAINS WEST OF US INTO SATURDAY. THE NEXT SHORTWAVE PIVOTS ACROSS THE CENTRAL APPALACHIANS INTO THE MID ATLANTIC SAT AFTERNOON. THIS MAY KEEP THE THREAT OF SHOWERS OR ISOLATED STORMS GOING IN THE EAST WITH COOL POOL ALOFT. 8H TEMPS COOL TO +14C...SO WITH SOME CLOUD COVER FROM THE COLDER AIR ALOFT...LOOK FOR HIGHS IN THE 70S MTNS TO MID 80S OUT EAST. DRIER AIR WILL FINALLY SEEP IN FROM THE NW SAT NIGHT INTO SUNDAY WITH DEWPOINTS DROPPING INTO THE UPPER 40S/LOWER 50S IN THE HIGHER ELEVATIONS WITH MID 50S VALLEYS. THE PIEDMONT COULD SEE SOME 50S DEWPOINTS BUT HARD TO DISPLACE THE HUMID AIRMASS ACROSS THE CAROLINAS AS THE FLOW ALOFT STAYS WSW. FOR LOWS SAT NIGHT WENT WITH LOCAL MOS WHICH GIVES LOWER TO MID 50S MTNS TO LOWER 60S EAST. SUNDAY...THE SFC FLOW BACKS AROUND TO THE WSW AGAIN AND WILL SEE TEMPS START TO CREEP UP WITH MORE SUNSHINE. HEIGHTS/8H TEMPS INCREASE AGAIN...SO LOOKING AT HIGHS GETTING BACK TOWARD 80 MTNS AND MID TO UPPER 80S EAST. && .LONG TERM /MONDAY THROUGH THURSDAY/... AS OF 400 PM EDT THURSDAY... DRIER AIRMASS WILL BE DISPLACED DURING THIS PERIOD AS THE FRONT FROM THE SHORT TERM PERIOD STALLS ACROSS THE CAROLINAS/TN VALLEY THEN SHIFTS SLOWLY NORTH BY TUESDAY AS ANOTHER WAVE OF LOW PRESSURE SHIFTS ACROSS IT FROM THE LOWER MISSOURI VALLEY INTO THE VA TIDEWATER FROM MON-TUE. THIS FRONT WILL BE CLOSE ENOUGH THAT SHOWER/TSRA CHANCES INCREASE AGAIN BY TUESDAY. ONCE THE SHORTWAVE/ASSOCIATED SFC LOW PASS TUESDAY AFTERNOON...WEAK HIGH PRESSURE WILL PUSH THE FRONT BACK SOUTH INTO THE GA/SC BY WEDNESDAY AND THE AIRMASS DRIES OUT SOME...BUT THE UPPER TROUGH IS NOT AS DEEP AS THIS WEEKENDS. OVERALL...THE TEMPS NEXT WEEK WILL AVERAGE 80S/LOWER 90S FOR HIGHS AND 60S FOR LOWS. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... AS OF 215 PM EDT THURSDAY... MID AND HIGH CLOUDS HAVE SO FAR HELPED TO DELAY THE ONSET OF AFTERNOON SHOWERS AND THUNDERSTORMS..HOWEVER A BREAK IN THE CLOUD COVER ENTERING WESTERN VIRGINIA IS ALLOWING FOR STRONGER CU DEVELOPMENT...AND SHOULD NOT BE LONG BEFORE POP UP SHOWER AND THUNDERSTORM ACTIVITY MAKES ITS WAY NEAR BLF AND LWB. AS SUCH...HAVE ADDED VCTS INTO THE TAFS FOR THESE TWO AIRPORTS FOR THE 09/20Z TO 10/00Z TIME FRAME...WHILE BELIEVE COVERAGE FURTHER EAST WILL BE TOO ISOLATED TO MAKE MENTION AT OTHER AIRPORTS. WEATHER FORECAST MODELS APPEAR IN DECENT AGREEMENT THAT THE APPROACHING SHORTWAVE DISTURBANCE/THUNDERSTORM COMPLEX ACROSS TENNESSEE WILL HOLD MAINLY IN THE NORTH CAROLINA MOUNTAINS AND POSSIBLY ENTER VIRGINIA JUST SOUTH OF BLF...BEFORE WEAKENING. OVERNIGHT...MID AND HIGH CLOUDS WILL MAKE THE DIFFERENCE AS TO HOW MUCH FOG DEVELOPS ACROSS THE AREA. AT THIS POINT...WILL EXPECT SCATTERED TO BROKEN MID AND HIGH CLOUDS TO LINGER ACROSS THE AREA...HELPING TO REDUCE THE AMOUNT OF FOG WHICH DEVELOPS...ALTHOUGH HIGHER CLOUDS MAY THIN RIGHT AROUND SUNRISE...MAKING FOR A BRIEF PERIOD OF DENSE FOG BEFORE DISSIPATING WITH DAYTIME HEATING. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE LATE FRIDAY MORNING AND EARLY AFTERNOON AS A DEEP UPPER LEVEL TROUGH APPROACHES THE AREA...WITH AN ASSOCIATED COLD FRONT ENTERING THE WESTERN PART OF THE FORECAST AREA TOWARD THE END OF THE TAF PERIOD. WILL BE LOOKING AT A FEW STRONG STORMS TO START THE AFTERNOON...AND EXPECT THAT THESE STORMS WILL FORM INTO A LINE JUST AHEAD OF THE COLD FRONT AS IT ENTERS THE PIEDMONT REGION DURING EARLY EVENING. THUNDERSTORM ACTIVITY IS EXPECTED TO END ACROSS THE AREA AS THE FRONT EXITS TO THE EAST DURING LATE EVENING...AT WHICH POINT DRIER AIR ASSOCIATED WITH HIGH PRESSURE WILL RESULT IN VFR CONDITIONS HEADING INTO THE EARLY PART ON NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/NF NEAR TERM...KM/NF SHORT TERM...WP LONG TERM...WP AVIATION...JH/NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 437 PM EDT THU AUG 9 2012 NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058- 059-WVZ042>045-102045- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 437 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AND MOVE EAST AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH VERY HEAVY RAINFALL ALSO LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009-010-012-015-102045- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- 437 PM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. SLOW MOVING THUNDERSTORMS WITH HEAVY RAINFALL COULD LEAD TO LOCALIZED FLASH FLOODING LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING AS BANDS OR CLUSTERS OF THUNDERSTORMS DEVELOP AND MOVE EAST AHEAD OF A STRONG COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH VERY HEAVY RAINFALL ALSO LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU AUG 9 2012
NCZ018-092145-
WATAUGA NC-
452 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLOWING
ROCK...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR AHO AROUND 500 PM...BOONE AROUND 510 PM...
LOVILL AROUND 515 PM...SANDS AROUND 520 PM...SILVERSTONE AROUND 530
PM AND MEAT CAMP AROUND 535 PM.
LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
3638 8173 3639 8172 3635 8164 3627 8156
3611 8160 3612 8171 3611 8181 3617 8184SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT THU AUG 9 2012
VAZ010-012-092145-
BLAND VA-WYTHE VA-
458 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND AND WYTHE COUNTIES...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
WYTHEVILLE...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BLAND AROUND 520 PM...KIMBERLING AROUND 535
PM AND HICKSVILLE AROUND 540 PM.
LAT...LON 3719 8115 3726 8101 3716 8087 3713 8087
3711 8093 3703 8090 3701 8087 3694 8087
3691 8113SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT THU AUG 9 2012
VAZ007-009-092200-
SMYTH VA-TAZEWELL VA-
517 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHILHOWIE...
MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR QUARRY AROUND 530 PM...SALTVILLE AROUND 535
PM...ALLISON GAP AROUND 545 PM...BROADFORD AROUND 550 PM AND ASBERRYS
AROUND 600 PM.
LAT...LON 3710 8189 3715 8168 3699 8151 3666 8159
3668 8165 3679 8170 3691 8183 3693 8184
3696 8179 3705 8183SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 PM EDT THU AUG 9 2012
NCZ018-092215-
WATAUGA NC-
538 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 530 PM EDT...A STRONG THUNDERSTORM WAS LOCATED JUST SOUTH OF
BOONE NORTH CAROLINA NEAR BLOWING ROCK. THIS STORM HAS MOVED VERY
LITTLE SINCE 5:00 PM...AND RADAR ESTIMATES THAT BETWEEN 1 AND 2
INCHES OF RAIN HAS FALLEN JUST NEAR BLOWING ROCK NORTH CAROLINA.
ADDITIONAL THUNDERSTORMS WERE MOVING NORTH FROM CALDWELL COUNTY.
THESE STORMS MAY MERGE WITH THE STORM NEAR BLOWING ROCK. IF THIS
OCCURS...TORRENTIAL RAIN IS LIKELY. ROADSIDE DITCHES WILL FILL WITH
WATER QUICKLY...AND DEBRIS MAY BE WASHED ONTO AREA ROADS.
THROUGH 6:00 PM...EXPECT VERY HEAVY RAIN TO CONTINUE NEAR BLOWING
ROCK NORTH CAROLINA.
LAT...LON 3622 8166 3616 8149 3614 8150 3611 8155
3611 8181 3613 8183SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EDT THU AUG 9 2012
VAZ007-009-092245-
SMYTH VA-TAZEWELL VA-
544 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT SMYTH AND TAZEWELL COUNTIES...
AT 540 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CHILHOWIE...MOVING NORTH AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ASBERRYS AROUND 605 PM...CLIFFIELD AROUND 615
PM...TAZEWELL AROUND 625 PM AND AMONATE AROUND 630 PM.
LAT...LON 3721 8168 3721 8163 3716 8135 3705 8140
3704 8146 3700 8143 3683 8151 3684 8173SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU AUG 9 2012
VAZ010-012-092230-
BLAND VA-WYTHE VA-
548 PM EDT THU AUG 9 2012
...A STRONG THUNDERSTORM WILL AFFECT BLAND AND WYTHE COUNTIES...
AT 545 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF MAX
MEADOWS...MOVING NORTH AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR GUNTON PARK AROUND 600 PM AND LONG SPUR
AROUND 630 PM.
LAT...LON 3720 8092 3718 8089 3719 8087 3718 8087
3717 8088 3715 8085 3711 8093 3703 8090
3700 8087 3689 8088 3688 8111 3711 8115The Roanoke radar (KFCX), 61 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
1 hail, 1 lightning. Local standard time, as filed.
The public reported that lightning struck two trees along Tyler Avenue knocking them down across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409482, 409484.